Texas, 2017Damaging Winds in Texas, February 20, 2017
February 20, 2017 · NWS HGX · 3 events in 2 counties and zones
Late night showers and thunderstorms produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late night showers and thunderstorms produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 19, 11:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 19, 11:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1127 PM CST Sun Feb 19 2017
.AVIATION...
Just minor tweaks for the 6z TAFs compared to the previous set.
Most fcsts were already updated for estimates as to when the
leading edge of storms currently in cntl will be moving into SE Tx
overnight. Moderate to heavy rain & perhaps 25-40kt gusts
expected along the initial boundary followed by several hours of
light to occasional moderate rainfall during the day Mon. Did
bring in some more favorable aviation conditions in the mid/late
afternoon hours. There's a chance we fog up tomorrow night w/
light winds & wet grounds. 47
&&
.PREV DISCUSSION... /ISSUED 1006 PM CST Sun Feb 19 2017/
More models are jumping on board with the Texas Tech WRF in
showing a little earlier arrival of the approaching system
overnight tonight. Current thinking puts the onset of showers and
storms to around 1 to 4 am for the Brazos Valley down to Matagorda
Bay, 3 to 6 am for the Houston metro, and 5 to 8 am for Liberty
County and around Galveston Bay. Of course, this is just the
onset, and showers and storms will likely impact SE Texas for much
of the day tomorrow. Some models including the HRRR are
suggesting the formation of a surface boundary which could be a
focus for training storms and heavier rainfall. Confidence on
where this boundary ends up focusing the heaviest rainfall is low.
A Flash Flood Watch remains in effect for much of SE Texas from 3
am to 4 pm. 11/47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 64 72 57 76 55 / 100 70 10 20 10
Houston (IAH) 69 72 61 76 59 / 80 100 30 30 10
Galveston (GLS) 68 70 63 72 62 / 60 100 50 30 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from 3 AM CST Monday through Monday afternoon
for the following zones: Austin...Brazoria...Brazos...
Burleson...Chambers...Colorado...Fort Bend...Galveston...
Grimes...Harris...Jackson...Liberty...Madison...Matagorda...
Montgomery...San Jacinto...Walker...Waller...Washington...
Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Monday for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
Dense Fog Advisory until 7 AM CST Monday for the following
zones: Coastal waters from High Island to Freeport out 20
NM.
&&Hazardous weather outlook, Feb 19, 4:00 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
400 AM CST Sun Feb 19 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-201000-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
400 AM CST Sun Feb 19 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Patchy fog and light drizzle will reduce visibility this morning
to less than 3 miles. A few areas could experience locally dense
fog with visibility below a 1/2 mile at times. Use caution if
driving this morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An upper level trough will approach the state tonight. Showers and
thunderstorms are expected to develop around midnight and
overspread the region. A few of the storms could become strong
west of a Crockett to Houston to Bay City line with gusty winds
and small hail. However, The primary hazard will be heavy rain.
At this time...the heaviest rain is expected to fall between 3 AM
and 9 AM with light to moderate rain lingering into the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight into early Monday.
GMZ330-335-350-355-370-375-201000-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
400 AM CST Sun Feb 19 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Sea fog will be possible through tonight. Visibility could fall
below a mile at times.
A storm system will bring additional showers and thunderstorms
late tonight. A few of the storms could be strong with heavy rain
reducing visibility and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A storm system will bring additional showers and thunderstorms
on Monday. A few of the storms could again be strong with heavy
rain reducing visibility and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Burleson
- When
- February 20, 1:00 AM CST
- Where
- Burleson County, 2.85 mi NNE of Davidson
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.509, -96.614
A large tree was downed and blocked the road near the intersection of County Road 120 and FM 3058.
Thunderstorm Wind, Burleson
- When
- February 20, 1:00 AM CST
- Where
- Burleson County, 3.72 mi NNE of Gus
- Measured
- 54 kt (62 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.502, -96.833
Large trees were downed and blocked parts of County Road 319.
Thunderstorm Wind, Houston
- When
- February 20, 3:00 AM CST
- Where
- Houston County, 2.39 mi N of Porter Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 31.305, -95.603
Power lines and trees were downed along Highway 7 between Crockett and the county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, February 20 to 24, 201767 kt wind · 146 events
- High Wind in Wyoming, February 20 to 21, 201765 kt wind · 30 events
- Damaging Winds in Texas, February 20, 201756 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 20, 20179 events
- Heavy Snow in California, February 20 to 22, 20174 events
- High Wind in Oregon, February 20 to 21, 201792 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 20, 20174 events
- Heavy Snow in Idaho, February 20 to 22, 20174 events
- Blizzard in Alaska, February 20 to 21, 20173 events
- Heavy Snow in Nevada, February 20 to 22, 20172 events
- Dense Fog in Colorado, February 20, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 20 to 21, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676604, 676605, 676606.